Random tips: What to do at night, floor pager, critical labs, etc.

General medicine ward scenarios/tips: The following are just a few scenarios that you will likely find yourself in at some point in your intern year. At first, you should inform your senior for almost every patient related page that you receive.
Your senior is asleep/unavailable, and you get a page from the nurse that a patient has a critical lab value. First, for all of these in the first few weeks of your internship, please contact/wake up your senior. The lab is required to notify the nurse/physician of a critical lab value, and you might get called for some of the following:

  • Its 2am and you get a call that patients troponin is 3.4
    -First, don’t freak out. Most likely this was someone admitted for ACS (acute coronary syndrome) rule out with serial troponin checks. A troponin that high usually means that patient might need further attention.
    -What to do? You should contact your senior ASAP. This patient might need initiation of ACS protocol (full dose lovenox/heparin, aspirin, beta blocker, statin, etc). Consider getting a stat EKG and a set of vitals while you’re on the phone with the nurse.
    -Call from nurse saying patient in room 5422 has a potassium of 6.5
    -Again, don’t freak out. This might be a dialysis patient and his potassium always runs high. The blood draw sample could have hemolyzed (potassium is intracellular and can leak out of RBCs when blood hemolyzes). It could be a lab error.
    -What to do? Ask the nurse on the phone to draw another stat BMP/potassium level. Meanwhile start thinking about why this patient could have a high potassium, like mentioned above. Also start thinking about what to do if the potassium really is that high: EKG (to monitor for any T wave abnormalities), calcium gluconate (if there are in fact EKG changes), insulin and glucose (insulin will drive potassium intracellularly), kayexalate (to facilitate potassium excretion thru their stool. Remember to NOT use this if patient has an ileus/obstruction).
    -PTT is 150 (high)
    -The patient is likely on a heparin drip for one reason or another (DVT/PE/bring bridged to Coumadin etc). The heparin drip protocol requires frequent PTT checks and adjustments in the heparin drip. If the patient is NOT on a heparin drip then there is a huge coagulopathy going on.
    -what to do? Follow the heparin drip protocol. This might require holding the heparin drip for a certain duration. This is often a call the nurses are required to make to inform the physician the patient is super-therapeutic.
  • Blood cultures are positive:
    -if this is a patient with SIRS, and now has bacteremia start thinking of sepsis protocol.
    -at this point the culture will likely be preliminary, with no information about which specific organism or its sensitivities available. The patient will likely need to be on broad spectrum antibiotics (from gram positive, one possibility is vancomycin to cover for possible MRSA. For gram negatives cefepime/zosyn are suitable considerations) and further antibiotic coverage can be tailored when the final culture results. If gram positive, this could also be a contaminant from the skin, but will likely be too early to tell at this point. Repeat blood cultures can be ordered.
    -check the chart to see if a lactate had previously been drawn, if not, can consider a stat lactate level along with a set of vitals.
    -remember to check for allergies before starting any antibiotics.
    -assess if patient has any catheters (central line, foley etc)
    -helpful to review patients chart to check what previous cultures have grown before.
  • -Patient has chest pain/shortness of breath/vision changes/had a fall/abdominal pain:
    Calls like these might seem daunting at first, but as your clinical skills grow you will grow more comfortable with these calls.
    -ask the nurse to do a set of stat vitals.
    -Always go check on the patient. This helps develop clinical skills and ensure you do not miss something. Work up can be broad, and can include everything from EKG, troponins, CXR, CT etc. This is all variable depending on the patient presentation and vitals.
    -Again, don’t forget to notify your senior.

Concerning radiographical finding: Call the radiology department to ask about the finding. Often they are very helpful and you will learn something new. Don’t call about everything and anything, but if it is something concerning, it is fine to call down for a quick discussion.
-example: patient with lactate of 5 and has abdominal pain. CT abdomen mentioned ‘colitis’. Calling the radiologist on call to discuss if radiographic findings are consistent with mesenteric ischemia isn’t a bad idea.

Tough pharmacological issues: a quick call to pharmacy can help a lot.
For example:
-patient with multiple allergies and you are severely restricted in your choice for medications
Pharmacists are available 24/7 to help in decision making and recommendations for specific medications.

 

Leave a Reply

Your email address will not be published.